Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 17, NWS Jackson, MS

May 10, 2024Clarke County, Mississippi

NWS Jackson, MS issued this tornado warning at May 10, 2024, 12:15 AM CDT for Clarke County, Mississippi. It was in force for 21 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 12:15 AM CDT (05:15 UTC)
Expired
May 10, 2024, 12:36 AM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:16 AM CDTTSTM WND DMG2 Sse Harmony, MSNumerous trees and powerlines down on both county roads 275 and 280.
May 10, 12:16 AM CDTTSTM WND DMGHarmony, MSThere was wind damage in the Harmony community.
May 10, 12:23 AM CDTTSTM WND DMG1 S De Soto, MSA tree was blown down across County Road 262.
May 10, 12:23 AM CDTTSTM WND DMG1 Ssw De Soto, MSTrees and powerlines downed on County Road 262 in Desoto area, blocking the roadway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 8:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4062 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

071 
WFUS54 KJAN 100515
TORJAN
MSC023-100615-
/O.NEW.KJAN.TO.W.0017.240510T0515Z-240510T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
1215 AM CDT Fri May 10 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Central Clarke County in east central Mississippi...

* Until 115 AM CDT.

* At 1215 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Pachuta, or near Quitman, moving east at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Quitman and De Soto around 1220 AM CDT.
  Sykes around 1225 AM CDT.
  Crandall around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
      3193 8889 3210 8887 3209 8845
TIME...MOT...LOC 0515Z 277DEG 33KT 3203 8881 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJ
2 follow-up statements
334 
WWUS54 KJAN 100528
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1228 AM CDT Fri May 10 2024

MSC023-100615-
/O.CON.KJAN.TO.W.0017.000000T0000Z-240510T0615Z/
Clarke MS-
1228 AM CDT Fri May 10 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHEASTERN CLARKE COUNTY...

At 1227 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Quitman, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sykes and Crandall around 1235 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
      3191 8874 3210 8868 3209 8845
TIME...MOT...LOC 0527Z 270DEG 33KT 3202 8867 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJ
969 
WWUS54 KJAN 100536
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1236 AM CDT Fri May 10 2024

MSC023-100545-
/O.CAN.KJAN.TO.W.0017.000000T0000Z-240510T0615Z/
Clarke MS-
1236 AM CDT Fri May 10 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CLARKE COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
EASTERN CLARKE COUNTY.

&&

LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
      3191 8874 3210 8868 3209 8845
TIME...MOT...LOC 0533Z 277DEG 33KT 3201 8858 

$$

AJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 9, 8:31 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 9, 8:31 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
831 PM CDT Thu May 9 2024

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE...
Issued at 813 PM CDT Thu May 9 2024

Anticipated severe weather event continues to unfold across our
region this evening. Analyzed MLCAPE values near or exceeding 4000
J/kg are supported by this evening's KJAN sounding. A robust and
unstable layer over very warm, humid boundary layer air mass has
set up the ingredients for fast-growing and powerful thunderstorms
as the cap is broken. Primary driver for new storm development at
this time is increasing moisture convergence along outflow
boundaries and the frontal boundary in our forecast area, as well
as from the anticipated congealing outflow boundary from activity
to our west (East Texas/western Louisiana). With the axis of
greatest instability (4500 J/kg MLCAPE) extending west to east
generally between the I-10 and I-20 corridors, and with deep-
layer wind shear from the west at 60kts, any storm cluster or
linear elements should find a favorable environment to continue
spreading eastward. The threat for wind gusts over 80 mph and hail
up to golf ball size remain the primary concerns tonight with any
of the severe thunderstorms. /NF/

&&

.DISCUSSION...
Issued at 317 PM CDT Thu May 9 2024

Through Friday: ...Severe Weather Expected Tonight...

Mid afternoon surface analysis had a cold front nearly along a
Tupelo to Greenville Mississippi line. South of the cold front
temperatures have reach 90F with dew points in the mid to upper 70s.
These conditions were resulting in heat index values in the lower
100s and many sites will peak near 105F. These conditions were also
resulting in surface based CAPE values in excess of 5000l/kg. Local
radars were still quiet in our CWA thanks in part to the capping
noted on the 12Z Thu JAN sounding but regional satellite imagery and
radars showed deep convection developing over the Red River valley
with a disturbance noted over central Texas that is expected to
help develop the convection into an mcs that will sweep east
across our region this evening and several hours after midnight.

There is a low chance that an isolated storm or two may develop and
become strong to severe this afternoon ahead of the main event but
overall, very little has changed from the previous thinking. An
Enhanced Risk(3 out of 5) of severe storms remains outlooked for our
CWA along and south of Highway 82. Damaging wind gusts of 80mph will
be the main threat but hail up to the size of golf balls will also
be possible. In addition tornadoes cannot be ruled out and locally
heavy rainfall of one to two inches in a short amount of time will
be possible. Model consensus suggests that the mcs will be moving
into our western most zones during the early evening and exiting our
eastern most zones by 3AM. Although the severe threat will end by
3AM, the cold front will be moving through our CWA and some
anafrontal rainfall will prolong rain chances into Friday morning.
As the cold front continues shifting southeast of our CWA, much
drier and cooler air moving into the region in its wake will bring
an end to the rain before noon. Afternoon highs will be cooler and
held into the 70s across our north with low to mid 80s across our
south. /22/

Friday night through late next week: Our area will continue to be
influenced by an active perturbed pattern, which will keep rain
and storm chances in the forecast. We start off quiet this weekend
in the wake of the Thursday night system as flow turns
northwesterly. Conditions will turn quite pleasant this weekend as
dewpoints only remain in the 50s. This won't last long however as
our next disturbance quickly advances. Unlike the previous
disturbance, the positive tilt and dry airmass will likely not
give enough time to recover a moist airmass, thus a more
suppressed system. That said, the parameters may be supportive of
isolated strong to severe storms, especially given moderate to
strong deep shear, so a severe graphic may eventually be needed
down the road if trends persist. There could also be some heavy
rain associated with this system, especially given PWAT anomaly as
moisture attempts to recover. However, northern extent is
uncertain at this time. Several weak disturbances will follow for
mid next week with persistent rain and storm chances.
Thursday/Friday disturbance appears to potentially be more potent
with a richer airmass and stronger shear. However, the positive
tilt may tend to suppress this system as well, giving a more
southern solution. Expect adjustments to the forecast as more
details become available./SAS/

&&

.AVIATION...
(00Z TAFS)
Issued at 813 PM CDT Thu May 9 2024

Ongoing SHRA and TSRA across parts of the forecast area will
continue to pose the risk for severe wind gusts at the TAF sites,
with gusts over 65 kts possible with the strongest of storms
before 09Z. Patches of low stratus and variable visibility near
storms will also lead to the possibility of MVFR or lower
conditions. Winds should generally prevail out of the north with
improving conditions for sites after 12Z Friday. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  80  57  79 /  80  10   0   0
Meridian      67  84  55  81 /  90  30   0   0
Vicksburg     67  82  59  81 /  80  10   0   0
Hattiesburg   70  87  60  83 /  70  40   0   0
Natchez       67  83  60  81 /  80  10   0   0
Greenville    65  80  59  81 /  50   0   0   0
Greenwood     64  79  57  80 /  60   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/SAS20/NF

In the hours before

Local storm report, May 9, 11:22 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1122 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Flash Flood      2 NNE Le Fleurs Bluff   32.36N 90.14W
05/09/2024                   Hinds              MS   Emergency Mngr

            Flash flooding reported on Ridgewood Road.
            Water over roads.

&&
Local storm report, May 9, 11:24 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1124 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     Tstm Wnd Dmg     3 NE Brandon            32.30N 89.95W
05/09/2024                   Rankin             MS   Public

            Report from mPING of wind damage similar to
            1-inch tree limbs broken or shingles blown
            off.

&&

NF
Local storm report, May 9, 11:25 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1125 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     Flash Flood      3 ESE Tougaloo          32.38N 90.11W
05/09/2024                   Hinds              MS   Emergency Mngr

            Flash flooding reported on Sedgwick Dr and S
            Canton Club Circle. Water over the roads.

&&
Local storm report, May 9, 11:29 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1129 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tornado          3 WNW Bolton            32.36N 90.50W
05/09/2024                   Hinds              MS   Emergency Mngr

            Debris was on Interstate 20 between Bolton
            and Edwards. A TDS was noted on radar in the
            same area.

&&

NF
Local storm report, May 10, 12:04 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1204 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Tstm Wnd Dmg     3 W Brandon             32.27N 90.03W
05/09/2024                   Rankin             MS   Law Enforcement

            Numerous trees down reported in the area of
            Highway 18 near Brandon. Time estimated
            based on radar.

&&

DC
Local storm report, May 10, 12:08 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1208 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     1 E Pearl               32.28N 90.12W
05/09/2024                   Rankin             MS   Law Enforcement

            Damage to homes in the city of Pearl. Time
            estimated based on radar.

&&

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:04 PM CDTSpecial Weather StatementJANKemper56 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison43 min
May 9, 7:37 PM CDTSpecial Weather StatementJANNoxubee23 min
May 9, 7:55 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes37 min
May 9, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatJANClaiborne, Issaquena, Sharkey, Warren, Yazoo69 min
May 9, 9:36 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Sharkey, Warren, Yazoo69 min
May 9, 10:01 PM CDTFlash Flood WarningJANHinds, Warren3 hr
May 9, 10:16 PM CDTTornado WarningJANHinds, Madison, Rankin23 min
May 9, 10:26 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson79 min
May 9, 10:29 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
May 9, 10:40 PM CDTSevere Thunderstorm Warning Destructive damage threatJANJasper, Leake, Madison, Neshoba, Newton, Rankin and 2 more65 min
May 9, 11:01 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson, Smith59 min
May 9, 11:25 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Lincoln, Simpson50 min
May 9, 11:39 PM CDTSevere Thunderstorm WarningJANAdams, Copiah, Franklin, Jefferson, Lawrence, Lincoln81 min
May 9, 11:41 PM CDTSevere Thunderstorm Warning Considerable damage threatJANClarke, Jasper, Jones, Lauderdale, Newton, Smith64 min
May 9, 11:41 PM CDTSevere Thunderstorm WarningJANAdams49 min
May 9, 11:57 PM CDTSevere Thunderstorm Warning Considerable damage threatJANCovington, Jones, Smith21 min
May 10, 12:11 AM CDTTornado WarningJANClarke, Lauderdale25 min
May 10, 12:14 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Lincoln54 min
May 10, 12:20 AM CDTSevere Thunderstorm Warning Considerable damage threatJANCovington, Jones40 min
May 10, 12:46 AM CDTSevere Thunderstorm WarningJANLamar, Marion59 min
May 10, 1:25 AM CDTSpecial Weather StatementJANForrest50 min
May 10, 1:35 AM CDTSevere Thunderstorm WarningJANForrest, Lamar40 min
May 10, 2:10 AM CDTSpecial Weather StatementJANStone20 min
May 10, 11:55 AM CDTRiver Flood WarningJANAdams, Wilkinson15 days

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.